Flood, Orange
- When
- February 11, 5:49 PM PST to 7:07 PM PST
- Where
- Orange County, Laguna Beach
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
Aliso Creek flooded Pacific Coast Highway at it's crossing in Laguna Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Aliso Creek flooded Pacific Coast Highway at it's crossing in Laguna Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 11, 2:30 PM PST, 3 hours 19 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST TUE FEB 11 2003
.SYNOPSIS...A PACIFIC STORM WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...INTO WED WITH SHOWERS LINGERING INTO FRIDAY. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE HIGHER MOUNTAINS AND SAN DIEGO DESERTS FROM
MIDNIGHT TONIGHT UNTIL 600 PM WEDNESDAY. GUSTY WINDS WILL ALSO
ACCOMPANY THIS STORM...MAINLY IN THE MOUNTAINS. WEAK HIGH PRESSURE
WILL BRING PARTLY CLOUDY SKIES SATURDAY. ANOTHER STORM WILL BRING A
CHANCE OF SHOWERS LATE SUNDAY INTO MONDAY.
.DISCUSSION...ALREADY RECEIVED LOTS OF RAIN IN MOIST SLY FLOW AROUND
UPPER LOW OFF THE COAST. 12Z NKX SOUNDING NEARLY SATURATED THROUGH
LOWER 13 KFT WITH STRONG S TO SW FLOW ALOFT. GUSTY WINDS SHOWING UP
IN THE MOUNTAINS. OFFSHORE GRADIENTS WITH ABOUT -5 MB SAN-TPH.
EXPECT PERIODS OF RAIN TO CONTINUE THROUGH THU AS THE UPPER LOW SLOWLY
MOVES ENE. LOOKS LIKE BEST DYNAMICS FOR MORE WIDESPREAD HEAVY RAIN
WILL BE LATE TONIGHT INTO WED. SNOW LEVEL WILL EVENTUALLY LOWER TO
NEAR 7000 FT AS THE TROUGH MOVES THROUGH LATE THU AND EARLY FRI. THE
RAIN SHOULD TURN LIGHTER LATE WED AND THU AND BECOME SHOWERY BY FRI
AND END LATE FRI. EXPECT LARGE RAINFALL TOTALS FOR THIS STORM WITH
ABOUT 1-3 INCHES W OF THE MOUNTAINS AND 3-7 INCHES IN THE MOUNTAINS...
WITH THE POTENTIAL FOR SOME LOCAL MUCH LARGER AMOUNTS. SRN DESERTS
SHOULD GENERALLY GET LESS THAN AN INCH OF RAIN BUT THERE WILL BE
LARGER AMOUNTS ON E SLOPES OF MOUNTAINS THAT COULD RUNOFF INTO SRN
DESERTS. SHOULD GET AROUND AN INCH OF RAIN IN THE NRN DESERTS. GUSTY
S-SE WINDS WILL ACCOMPANY THIS STORM INTO WED...MAINLY IN THE
MOUNTAINS...AND PERHAPS SURFACING IN SOME DESERT AREAS. THE WINDS
SHOULD SLOWLY DECREASE DURING THE DAY WED. WILL LIKELY HAVE URBAN AND
SMALL STREAM FLOODING AT LOWER ELEVATIONS WED. WILL ISSUE FFA FOR THE
HIGHER MOUNTAINS AND SAN DESERTS.
LONGER RANGE PROGS INDICATE WEAK RIDGING AND DECREASING MOISTURE SAT
FOR PARTLY CLOUDY SKIES. A WEAK STORM APPROACHING FROM THE NW WILL
BRING INCREASING CLOUDS SUN WITH A CHANCE OF PRECIP LATE SUN INTO MON.
HOWEVER...THE TIMING AND STRENGTH OF THIS NEXT SYSTEM REMAINS
UNCERTAIN. LOOKS LIKE IT SHOULD DRY OUT BY TUE FOR PARTLY CLOUDY SKIES
ONCE AGAIN.
.SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
ATKINCAZ042-043-048-050-055>058-060>062-121400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST TUE FEB 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY POSSIBLE HEAVY DOWNPOURS AND FLASH FLOODING... PROLONGED RAINFALL WITH RIVER FLOODING... FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA... WEDNESDAY THROUGH THURSDAY. BALFOUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PST TUE FEB 11 2003 CAZ042-043-048-050-055>058-060>062-PZZ750-775-121200- ALL OF EXTREME SOUTHWESTERN CALIFORNIA- 200 PM PST TUE FEB 11 2003 ...A PACIFIC STORM WILL AFFECT EXTREME SOUTHERN CALIFORNIA INTO FRIDAY... A PACIFIC STORM CENTERED JUST OFF THE COAST WILL CONTINUE TO MOVE SLOWLY EAST NORTHEAST BRINGING PERIODS OF RAIN...HEAVY AT TIMES... THROUGH WEDNESDAY. THE RAIN WILL TURN TO SHOWERS LATE WEDNESDAY AND LINGER INTO FRIDAY MORNING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE HIGHER MOUNTAINS OF EXTREME SOUTHWESTERN CALIFORNIA AND FOR THE SAN DIEGO DESERT FROM MIDNIGHT TONIGHT UNTIL 600 PM WEDNESDAY. PEOPLE SHOULD BE PREPARED FOR THIS HEAVY RAIN THAT WILL CAUSE SLICK ROADS. DO NOT CROSS FLOODED AREAS OR DRIVE AROUND BARRICADES. THE LATEST RAINFALL ESTIMATES FOR TONIGHT THROUGH THURSDAY ARE FOR ABOUT 1 TO 3 INCHES WEST OF THE MOUNTAINS...4 TO 7 INCHES IN THE MOUNTAINS AND ABOUT AN 1 INCH IN THE DESERTS. SOME OF THE HEAVY RAIN IN THE MOUNTAINS COULD FLOW INTO THE SAN DIEGO DESERTS. THE GROUND IS DRY SO IT WILL TAKE SOME TIME FOR RUNOFF TO DEVELOP. HOWEVER...THE HEAVY RAIN WILL EVENTUALLY CAUSE FLOODING OF POORLY DRAINED LOW LYING AREAS AND SMALL STREAMS. THERE COULD ALSO BE MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS. THIS IS A WARM STORM AND THE SNOW LEVEL WILL REMAIN HIGH...ABOVE 9000 FT THROUGH WEDNESDAY THEN GRADUALLY LOWER TO NEAR 7000 FT BY FRIDAY. THE RAIN WILL TURN TO SHOWERS LATE THURSDAY AND FRIDAY AND GRADUALLY TAPER OFF. ATKIN
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340890.